Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 162, NWS Atlanta, GA

April 27, 2023Montgomery County, Toombs County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 27, 2023, 4:25 PM EDT for Montgomery County, Toombs County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2023, 4:25 PM EDT (20:25 UTC)
Expired
Apr 27, 2023, 4:49 PM EDT
In force
24 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Montgomery County, GA, Toombs County, GA

The radar

The Robins AFB radar (KJGX), 110 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2023-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2023-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
730 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

018 
WUUS52 KFFC 272025
SVRFFC
GAC209-279-272115-
/O.NEW.KFFC.SV.W.0162.230427T2025Z-230427T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
425 PM EDT Thu Apr 27 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Toombs County in southeastern Georgia...
  Southeastern Montgomery County in central Georgia...

* Until 515 PM EDT.

* At 425 PM EDT, a severe thunderstorm was located over Uvalda, or 11
  miles northwest of Plant Hatch, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Uvalda, Alston, South Thompson, Center, Toombs Central, Rock
  Springs, Cedar Crossing and Charlotteville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3198 8253 3203 8257 3214 8242 3211 8231
      3203 8232
TIME...MOT...LOC 2025Z 239DEG 14KT 3203 8249 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
892 
WWUS52 KFFC 272049
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
449 PM EDT Thu Apr 27 2023

GAC209-279-272058-
/O.CAN.KFFC.SV.W.0162.000000T0000Z-230427T2115Z/
Toombs GA-Montgomery GA-
449 PM EDT Thu Apr 27 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN TOOMBS AND
SOUTHEASTERN MONTGOMERY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3198 8253 3203 8257 3214 8242 3211 8231
      3203 8232
TIME...MOT...LOC 2047Z 239DEG 14KT 3208 8240 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:05 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 27, 3:05 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
305 PM EDT Thu Apr 27 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This evening through Friday)
Issued at 301 PM EDT Thu Apr 27 2023

Widespread showers and a few embedded storms are currently
progressing across the area with deeper convection currently
situated south of the area along the Gulf Coast of the Florida
panhandle. Easterly flow associated with ongoing weak surface
wedging has kept a cool and stable airmass in place across north
Georgia, though a few elevated thunderstorms have produced
occasional lightning strikes in these areas. Farther south in Middle
Georgia, much warmer temperatures are noted in the far
southern/southeast counties of the CWA south of the warm front. In
these areas, 1000 to near 2000 J/kg of SBCAPE is analyzed this
afternoon. Even so, the aforementioned strong to severe convection
along the Gulf coast has served to limit moisture advection
northward into our area, thus keeping storm coverage relatively
limited so far. While the highest severe risk will remain south of
our area, there remains an isolated severe storm risk for our far
southern/southeast counties through the next few hours where
additional convection will continue developing in the warm sector.

This initial wave of precip will exit eastward by late evening. The
parent upper shortwave and attendant weak surface low will continue
lifting northeastward through the Mid-Mississippi Valley toward the
Ohio Valley from tonight through Friday morning, lifting the surface
warm front through north Georgia. Additional isolated to scattered
showers and a few thunderstorms will remain possible across north
Georgia overnight as this occurs, but no severe threat is
anticipated.

On Friday, the entire area will be within the warm sector with
SBCAPE values forecast to reach 1000-2000 J/kg ahead of the
approaching surface cold front, which will be pushing eastward
through our area during the afternoon. While the upper trough will
be weakening, at least isolated convection is expected to develop
ahead of the surface front. Given afternoon lapse rates 6.5-7 C/km,
an isolated severe hail or damaging wind risk would be possible with
any of this activity in the eastern half of the area.

RW

&&

.LONG TERM...
(Saturday morning through next Wednesday)
Issued at 301 PM EDT Thu Apr 27 2023

The extended forecast period opens with a system departing the
region to the east and another developing to the west. This set up
will result in rain chances briefly being absent from the forecast
for much of the day Saturday. The aforementioned system to the west
will begin to deepen and eventually close off during the day
Saturday with a shortwave disturbance developing just ahead of it.
Saturday around 21Z these two features will enter the FA from the
southwest reintroducing precip to the forecast. As the system and
corresponding front move through GA Sunday we maintain precip
chances through at least 06Z Monday morning. Although there are some
minor discrepancies between long term models on how this next rain
event will play out have found no compelling reason to deviate from
the initialized NBM and QPF and have maintained broad brushed PoPs
Saturday evening through Sunday evening.

Following the front drier and cooler air move into the area ahead of
another shortwave that will bring another brief chance of rain
showers to N GA Tuesday night into Wednesday. Wednesday and beyond
dry conditions are expected.

Temperatures Sunday through Wednesday will peak in the mid 60s to
low 70s north of I20 and south of I20 temps will peak from the mid
70s to upper 70s. Lows will fall into the mid 40s to low 50s area
wide.

28

&&

.AVIATION...
(18Z TAFS)
Issued at 134 PM EDT Thu Apr 27 2023

IFR to LIFR cigs and vsbys prevail at TAF sites this afternoon
with low cigs expected to persist through Friday morning.
Widespread shra and iso tsra will affect TAF sites through 20-22Z
before tapering from west to east, lingering a bit later through
23-00Z at MCN. LIFR cigs are again likely by around 06Z with
gradual improvement expected toward MVFR by 16-17Z and VFR by 20Z
Friday. Winds will be E to SE through tonight before shifting to
the SW around 12Z Friday and persisting from SSW to W on Friday
with speeds 6-12 kts.

//ATL Confidence...18Z Update...
Medium confidence on all elements.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          60  78  55  82 /  70  30  10  20
Atlanta         60  79  56  81 /  50  20  10  20
Blairsville     54  72  49  77 /  70  30  10  10
Cartersville    57  77  52  81 /  50  20  10  20
Columbus        62  82  57  84 /  40  20  10  40
Gainesville     58  76  55  80 /  70  30  10  10
Macon           62  81  58  84 /  50  30  10  40
Rome            58  78  52  81 /  50  30  10  20
Peachtree City  59  80  53  82 /  50  20  10  30
Vidalia         65  82  63  85 /  70  50  20  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RW
LONG TERM....28
AVIATION...RW
Hazardous weather outlook, Apr 27, 11:57 AM EDT, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1157 AM EDT Thu Apr 27 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-281600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1157 AM EDT Thu Apr 27 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Widespread shower and thunderstorm activity is expected today.
There is some risk for strong to isolated severe thunderstorms,
with damaging winds or hail as the main threats, mainly in
central Georgia between 3 PM and 9 PM. Frequent lightning will
also be a concern. Locally heavy rainfall is also possible which
could lead to ponding on roadways.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered thunderstorms are possible during the day on Friday. A
couple of storms could be strong or severe in central Georgia
during the afternoon or evening. Hail and damaging winds are the
primary concerns.

Additional shower and thunderstorm activity is expected over the
weekend. A couple storms could be on the stronger end of the
spectrum Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight. However,
spotters are encouraged to report impactful weather.

In the hours before

Special weather statement, Apr 27, 3:18 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
318 PM EDT Thu Apr 27 2023

GAZ110>112-271945-
Wheeler GA-Telfair GA-Montgomery GA-
318 PM EDT Thu Apr 27 2023

...A strong thunderstorm will impact portions of east central
Telfair, southeastern Wheeler and southwestern Montgomery Counties
through 345 PM EDT...

At 318 PM EDT, a strong thunderstorm was over Lumber City, or 9 miles
northwest of Hazlehurst, moving northeast at 15 mph.

HAZARD...40 to 50 mph wind, nickel sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Lumber City, Jordan and Spring Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3194 8282 3210 8263 3199 8251 3192 8267
      3192 8269 3188 8276
TIME...MOT...LOC 1918Z 231DEG 13KT 3196 8270

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 27, 3:20 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
320 PM EDT Thu Apr 27 2023

GAZ098-111-112-271945-
Wheeler GA-Treutlen GA-Montgomery GA-
320 PM EDT Thu Apr 27 2023

...A strong thunderstorm will impact portions of south central
Treutlen, northeastern Wheeler and northwestern Montgomery Counties
through 345 PM EDT...

At 320 PM EDT, a strong thunderstorm was near Glenwood, or near
Alamo, moving northeast at 15 mph.

HAZARD...40 to 50 mph wind, nickel sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Alamo, Mount Vernon, Glenwood, Ailey and Landsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3211 8278 3216 8283 3235 8262 3223 8249
TIME...MOT...LOC 1920Z 226DEG 13KT 3218 8273

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 27, 3:50 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
350 PM EDT Thu Apr 27 2023

GAZ074-272015-
Washington GA-
350 PM EDT Thu Apr 27 2023

...A strong thunderstorm will impact portions of central Washington
County through 415 PM EDT...

At 350 PM EDT, National Weather Service doppler radar indicated a
strong storm within a tropical rain band over Oconee, or 11 miles
southwest of Sandersville, moving northeast at 15 mph.

HAZARD...Enhanced risk of a brief tornado.

SOURCE...Radar indicated.

IMPACT...Storms embedded within a tropical rainband have exhibited
         localized rotation. A brief tornado could quickly form.

Locations impacted include...
Sandersville, Davisboro, Tennille, Oconee and Warthen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3281 8296 3282 8297 3284 8297 3285 8299
      3285 8303 3287 8303 3287 8304 3288 8304
      3288 8305 3290 8305 3314 8282 3299 8260
TIME...MOT...LOC 1950Z 228DEG 15KT 3287 8296

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
Special weather statement, Apr 27, 4:00 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
400 PM EDT Thu Apr 27 2023

GAZ111>113-272030-
Toombs GA-Wheeler GA-Montgomery GA-
400 PM EDT Thu Apr 27 2023

...A strong thunderstorm will impact portions of southwestern Toombs,
southeastern Wheeler and southern Montgomery Counties through 430 PM
EDT...

At 359 PM EDT, a strong thunderstorm was near Charlotteville, or 8
miles north of Hazlehurst, moving northeast at 10 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Uvalda, Alston, Grays Landing, Rock Springs, Cedar Crossing,
Charlotteville and McNatt Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3198 8269 3214 8252 3210 8238 3199 8236
      3196 8245 3197 8249 3196 8250 3196 8249
      3195 8248 3195 8250 3196 8253 3196 8257
      3193 8259 3194 8260 3192 8263
TIME...MOT...LOC 1959Z 236DEG 10KT 3198 8259

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 27, 4:06 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
406 PM EDT Thu Apr 27 2023

GAZ110-272030-
Telfair GA-
406 PM EDT Thu Apr 27 2023

...A strong thunderstorm will impact portions of central Telfair
County through 430 PM EDT...

At 405 PM EDT, a strong thunderstorm was near Horse Creek Wma, or 14
miles south of McRae, moving north at 35 mph.

HAZARD...40 to 50 mph wind, nickel sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
McRae, Scotland, Towns, Horse Creek Wma and Workmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3179 8294 3203 8296 3206 8283 3205 8281
      3202 8278 3201 8273 3198 8271 3186 8276
      3185 8279 3184 8278 3181 8282 3182 8284
      3178 8287 3178 8289 3179 8290
TIME...MOT...LOC 2005Z 194DEG 29KT 3186 8287

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 27, 4:20 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
420 PM EDT Thu Apr 27 2023

GAZ074>076-272045-
Jefferson GA-Washington GA-Glascock GA-
420 PM EDT Thu Apr 27 2023

...A strong thunderstorm will impact portions of south central
Glascock, east central Washington and west central Jefferson Counties
through 445 PM EDT...

At 419 PM EDT, National Weather Service doppler radar indicated a
strong storm within a tropical rain band near Downs, or near
Sandersville, moving northeast at 20 mph.

HAZARD...Enhanced risk of a brief tornado.

SOURCE...Radar indicated.

IMPACT...Storms embedded within a tropical rainband have exhibited
         localized rotation. A brief tornado could quickly form.

Locations impacted include...
Sandersville, Davisboro, Grange, Downs and Stapletons Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3293 8270 3297 8278 3303 8280 3315 8259
      3309 8246 3299 8248
TIME...MOT...LOC 2019Z 240DEG 17KT 3299 8270

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 3:01 PM EDTSpecial Weather StatementFFCTelfair29 min
Apr 27, 3:04 PM EDTSpecial Weather StatementFFCWheeler26 min
Apr 27, 3:18 PM EDTSpecial Weather StatementFFCWheeler27 min
Apr 27, 3:20 PM EDTSpecial Weather StatementFFCMontgomery25 min
Apr 27, 3:50 PM EDTSpecial Weather StatementFFCWashington25 min
Apr 27, 4:00 PM EDTSpecial Weather StatementFFCMontgomery30 min
Apr 27, 4:06 PM EDTSpecial Weather StatementFFCTelfair24 min
Apr 27, 4:20 PM EDTSpecial Weather StatementFFCWashington25 min
Apr 27, 4:33 PM EDTSpecial Weather StatementFFCJohnson27 min
Apr 27, 5:27 PM EDTSpecial Weather StatementFFCToombs63 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.